Abstract 3760: Thiazolidinediones Do Not Reduce 1 Year Event Rates In Diabetic Patients Undergoing Percutaneous Coronary Intervention
Background: Thiazolidinediones (TZD) have been shown to decrease intimal hyperplasia by intravascular ultrasound after coronary stenting. However, a recent meta-analysis showed increased MI and suggested increased CV deaths with TZD use. We examined the impact of TZD use on the 1-year clinical outcomes of diabetic patients undergoing percutaneous coronary interventions.
Methods: From 2000 through 2003, 598 diabetic patients underwent percutaneous coronary intervention at Emory University. Medication profiles were available for all patients who were divided into two groups: those that had a TZD as part of their diabetes regimen and those that did not. We compared the baseline clinical characteristics, angiographic characteristics, and 1 year rate of a composite endpoint of death, myocardial infarction, and revascularization between the two groups.
Results: There was no difference between the two groups with regards to age, sex, baseline medical conditions, medication regimens, and overall glycemic control at the time of percutaneous coronary intervention. The lesions in both groups were of similar length, diameter, and characteristics. At 1 year the composite of death, non-fatal myocardial infarction (MI), and revascularization was not statistically different in the diabetics taking TZDs compared to those not taking TZDs (28.5% vs. 23.2%, p=0.15). There were also no differences in the rates of death and non-fatal MI. There was however a statistically significant increase in the rate of revascularization in diabetics taking TZDs compared to those not taking TZDs (25.4% vs. 17.3%, p=0.02).
Conclusion: Diabetic patients undergoing coronary stenting who were on TZDs had a statistically significant increased rate of revascularization. However, there was a similar rate of the combined endpoint of death, non-fatal MI, and revascularization in all diabetic patients irrespective of TZD usages.